A new question is answered every 9 seconds

Cough with aftertaste with VANTIN for ACUTE BRONCHITIS.

Resolved Question:

Hi,
I was diagnosed with acute bronchitis 10 days ago while visiting the ER - my second visit.
The doctor prescribed Vantin along with Prednisone. Vantin was my 3rd round of antibiotics which stared with Azithromycin, then Doxycycline.
I've been sick for a good 5 weeks now.

Since my meds ran out two days ago, I feel I've taken a turn for the worse. I'm again short of breath at times - Albuterol inhaler helps - and I'm coughing up yellow and brown sputum along with wheezing when I breathe

Big difference now it seems when I cough up the sputum, I'm now left with a disturbing aftertaste, which seems somewhat mediciny.

My PCP is unavailable and I'd rather not do a 3rd visit to the ER.
What do you advise?

Thanks Barry


Category: Pulmonologist

Ask Your Own Question

Category: Allergy and Immunologist
Dr. Jacob George Pulinilkunnathil is online now

Expert:  Dr. Jacob George Pulinilkunnathil replied 4 Days.

Dear Barry,
Thank you for your query at DoctorSpring.com

I would like to gather some more info to help you out.Could I know your age, your past history and smoking history?What's your occupation? What were your symptoms and duration for which a diagnosis of bronchitis was made? How many years has this problem started? From when are you on albuterol? How frequently are you using it?
Do you have any other symptoms such as sneezing, itching of nose, eyes etc? Do you have any symptoms in night that you wake up from sleep during night? Do you snore? How it's affecting your quality of life? Any allergies? Any allergies / asthma in family? How was your childhood? Any pets? How are symptoms progressing? Any aggravating factors? Have you done any labs? Can you share those?
I know I have asked alot. But that will help me to make my diagnosis than rely on another doc diagnosis.
I didn't get what you meant by PCP.
Taking for granted that it's indeed bronchitis, I suggest symbicort 80 mcg instead of plain albuterol. Suggest you to take 2 Puff twice a day instead of albuterol, till symptoms are controlled. Continue prednisone 0. 5 mg / kg body weight as a single dose in morning, take a proton pump inhibitor also, and Singulair. Hope that helps. Feel free to revert anytime if you have any doubts.

Regards JG


Patient replied :

Could I know your age - 56 Your past history and smoking history? - Quit 20 years ago. What's your occupation? - Work in an office building. What were your symptoms and duration for which a diagnosis of bronchitis was made? - Coughing up multi colored sputum. Shortness of breath, wheezing
How many years has this problem started? - Not years, weeks. From when are you on albuterol? - A month now. How frequently are you using it? - 4 - 6 hours or when needed Do you have any other symptoms such as sneezing, itching of nose, eyes etc? - I did have those but not anymore for a few weeks. Do you have any symptoms in night that you wake up from sleep during night? - No but before I couldn't sleep lying down because I the cough would increase. Do you snore? - Only when overly tired. How it's affecting your quality of life? Any allergies? - Only to dust. Any allergies / asthma in family? - No How was your childhood? Any pets? - Yes, dogs and cats. How are symptoms progressing? Still have a bit of blockage in the lungs, slight cough and wheezing when breathing deep. Any aggravating factors? No Have you done any labs? Can you share those? No pnemonia of flu. Sputum culture was said to have bacteria but latest trip to ER, the doctor said it was normal bacteria.
I didn't get what you meant by PCP. - PCP means Primary Care Physician.
I had to go to the ER a week ago due to shortness of breath. I was administered 2 nebulizer treatments, drew some blood (white count only slightly high) and was prescribed 50mg of prednisone for 7 days and oxycodone for 10 days. Prednisone ran out yesterday. I also have a combivent inhaler.
My concern now is that since the prednisone has run out that I'll revert back to not being able to breathe well and concerned of certain side affects of 7 days of 50mg of prednisone without tapering off.
Thanks,
Barry


Expert:  Dr. Jacob George Pulinilkunnathil replied 3 Days.

Dear Barry,

A short course if steroids will not produce any kind of suffer effects you can stop then anytime as long as it's less than 3 week's duration.
Suggest you get a pulmonary function test done, to differentiate this from asthma and copd. Asthma will need symbicort, copd need not.
Dose of prednisone I will suggest will be less than 0.5 mg / kg / day, single dose, morning, for a week or so. However I don't think you will need it anymore.

Regards


Patient replied :

Doctor Pulinilkunnathil,
Why do you say 'However I don't think you will need it anymore'? It has been one day since the 7-day 50mg of prednisone ended and the wheezing, shortness of breath and colored sputum have returned. Not to mention the inability to sleep.
The Peak flow meter went from 550 to 330.
I will attempt to get a PFT done but it's difficult to get an appointment.
Thanks,
Barry


Expert:  Dr. Jacob George Pulinilkunnathil replied 2 Days.

Dear Barry,
Regards again from our side.
Its really distressing to hear you are back to square 1. I truely suspect you are having asthma, and not copd. thats te reason why a combivent inhaler did not work and the same reason why i had previously suggested symbicort .
I suggest you try symbicort 160/4.5, 2 puff twice a day, and later taper it down to one puff twice a day.
Combivent should provide a symptomatic relief, not disease control, and preferably used 3- 4 times a day.
If your symptoms recurred, till you get a symbicort/ any other inhaler with a steroid in it, i suggest you go back on oral steroids for 3 days, adding on singulair 10 mg.
Hope that helps.
Regards.
JGP


Patient replied :

btw - I also seem to be coughing up stomach acid? Does that make sense? Breathing deep makes me cough but it sure feels / tastes like something coming up from my stomach as well.

Thanks,
Barry


Expert:  Dr. Jacob George Pulinilkunnathil replied 1 Day.

Dear Barry,
Asthmatics are prone for reflux also, and reflux ( symptomatic / symptomatic) can worsen asthma. So it does makes perfect sense and implies treatment for reflux also.

Regards


Dr. Jacob George Pulinilkunnathil
Category: Allergy and Immunologist
Experience: 
Residency, Post Graduation: MD, Respiratory Medicine, J L N Medical College, Ajmer, Rajasthan (2012).
Medical School, Internship: MBBS, Government Medical College, Kottayam, 2001-07 
Indian Diploma in Critical Care Medicine (IDCCM) - Medical Trust Hospital, 2013-2014.
Dr. Jacob George Pulinilkunnathil and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.